Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 7, 2025, 6:29 AM CDT for Appanoose County, Lucas County, Wayne County, Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2025, 6:29 AM CDT (11:29 UTC)
- Expired
- Aug 7, 2025, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:30 AM CDT | RAIN 5.5 | 2 Nnw Centerville, IA | Trained spotter measured rainfall total at 730am. Rain was still ongoing at observation time. |
| Aug 7, 7:30 AM CDT | RAIN 7.3 | 2 Nnw Centerville, IA | Corrects previous rain report from 2 NNW Centerville. Trained spotter measured rainfall total at 730am at 5.5 inches. Additional rainfall measured after 7:30am to rain end was another 1.8 inches, totaling 7.3 inches of rainfall. |
| Aug 7, 7:40 AM CDT | RAIN 4.5 | 3 Sse Udell, IA | Highway 2 is closed 5 miles east of Centerville near mile markers 178 and 179 due to water over the road. This is a known local trouble spot that typical ponds to 6 to 8 inches on the roadway. Amount is radar estimated. |
| Aug 7, 8:41 AM CDT | RAIN 6.25 | 1 Ssw Mystic, IA | Corrects previous rain report from 1 SSW Mystic. Event total thus far since last night. |
| Aug 7, 9:54 AM CDT | RAIN 4.8 | 1 N Centerville, IA | |
| Aug 7, 11:58 AM CDT | RAIN 6.9 | 1 Ssw Mystic, IA | Updated event total thus far. |
| Aug 7, 12:40 PM CDT | RAIN 5.34 | 2 Nne Centerville, IA | Event total precipitation from personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
683
WGUS53 KDMX 071129
FFWDMX
IAC007-117-185-071730-
/O.NEW.KDMX.FF.W.0015.250807T1129Z-250807T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
629 AM CDT Thu Aug 7 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Central Appanoose County in south central Iowa...
Southern Lucas County in south central Iowa...
Northeastern Wayne County in south central Iowa...
* Until 1230 PM CDT Thursday.
* At 629 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Centerville, Rathbun Lake, Mystic, Derby, Rathbun, Plano, Udell,
Millerton, Honey Creek State Park and Sharon Bluffs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4097 9329 4090 9310 4090 9309 4090 9308
4077 9265 4070 9264 4069 9289 4075 9310
4084 9340 4096 9351
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
Lee2 follow-up statements
903
WGUS73 KDMX 071253
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
753 AM CDT Thu Aug 7 2025
IAC007-117-185-071730-
/O.CON.KDMX.FF.W.0015.000000T0000Z-250807T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Wayne IA-
753 AM CDT Thu Aug 7 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS
AFTERNOON FOR CENTRAL APPANOOSE, SOUTHERN LUCAS AND NORTHEASTERN
WAYNE COUNTIES...
At 753 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. As much as 5 to 7 inches of rain have
fallen, mainly across portions of Appanoose County. As much as 1 to
2 inches additional rain is expected across portions of the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Centerville, Rathbun Lake, Mystic, Derby, Rathbun, Plano, Udell,
Millerton, Honey Creek State Park and Sharon Bluffs State Park.
Highway 2 is closed 5 miles east of Centerville near mile markers
178 and 179 due to water over the road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4097 9329 4090 9310 4090 9309 4090 9308
4077 9265 4070 9264 4069 9289 4075 9310
4084 9340 4096 9351
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
Zogg791
WGUS73 KDMX 071522
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1022 AM CDT Thu Aug 7 2025
IAC007-117-185-071730-
/O.CON.KDMX.FF.W.0015.000000T0000Z-250807T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Wayne IA-
1022 AM CDT Thu Aug 7 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS
AFTERNOON FOR CENTRAL APPANOOSE, SOUTHERN LUCAS AND NORTHEASTERN
WAYNE COUNTIES...
At 1022 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 6 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Centerville, Rathbun Lake, Mystic, Derby, Rathbun, Plano, Udell,
Millerton, Honey Creek State Park and Sharon Bluffs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4097 9329 4090 9310 4090 9309 4090 9308
4077 9265 4070 9264 4069 9289 4075 9310
4084 9340 4096 9351
FLASH FLOOD...RADAR INDICATED
$$
JimenezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:10 AM CDT, 4 hours 19 minutes earlier. Its key messages:
- Marginal Risk for severe weather early this morning, with damaging winds the main concern.
- Heat indices near 100 degrees possible on Friday (60% confidence).
- Thunderstorms possible (~40% chance) Saturday morning, then becoming likely after sunset Saturday night (>75% chance). Rain will remain in the forecast through at least Tuesday.
Area forecast discussion, Aug 7, 2:10 AM CDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 210 AM CDT Thu Aug 7 2025 .KEY MESSAGES... - Marginal Risk for severe weather early this morning, with damaging winds the main concern. - Heat indices near 100 degrees possible on Friday (60% confidence). - Thunderstorms possible (~40% chance) Saturday morning, then becoming likely after sunset Saturday night (>75% chance). Rain will remain in the forecast through at least Tuesday. && .UPDATE... Issued at 210 AM CDT Thu Aug 7 2025 A large deep-layer ridge over the southern High Plains extends up toward the Midwest, but Iowa lies beneath its periphery. This is allowing subtle perturbations overtopping the ridge to interact with a modest nocturnal low-level jet and generate isolated showers and thunderstorms across our service area. Pinning down timing and location is problematic given the broad and nebulous nature of the forcing, and have opted for widespread 20-30 POPs accordingly. Relatively strong instability and steep mid-level lapse rates support some threat of strong storms overnight, however shear/flow is very limited and the threat is marginal. Later today and tonight, the ridge will expand and exert its influence more, helping to suppress convection and leading to a dry (10 POP) forecast from this afternoon through tonight (Thursday night). The expanding ridge will also support a steady warming trend, though this will be tempered today but light breezes/limited mixing and possibly some lingering clouds. && .DISCUSSION... Issued at 157 PM CDT Wed Aug 6 2025 Complex setup in the short term. Objective analysis shows a passing shortwave across northern Iowa, this being a culprit for the MCS this morning. Another feature of note is a vorticity max at the apex of the upper ridge, seen better by a lee cyclone, or by the wave feature seen at 700mb. This feature will make its way towards Iowa through the day, with more certainty placed towards having consequential CI tonight. Convection will take place along the gradient of the EML with uncertainty in how much the EML will retreat in the wake of the MCS. Highest confidence resides along and north of Highway 20. A southward traversal is possible along the CAPE gradient. Similar to last night, backbuilding will be possible if this happens because of the cold pool orienting Northwest to Southeast. Locally heavy rainfall exceeding 2 inches will be possible in the northeast. A trough will eject off the coast and across the PNW, but not before ridging will be allowed to advance into the region Thursday and Friday. Friday looks to be the warmest and driest day for the next 5 days. Highs will be in the low 90s and building humidity will push the heat indices near the 100 degree mark. That same trough will close off and tilt negatively, the upper-level jet rounding the trough base. The main complex will move east towards Iowa late Friday night into Saturday with the possibility of storms diving towards the state in the morning. The Marginal Risk over the area covers the damaging wind potential, given that the region of favorable shear will follow the storms. The better deep-layer shear orients west-to-east Saturday as the front pivots and stalls. Due to capping, the front may not initiate until after dark when the LLJ converges. There will also be over 2,000 J/kg of CAPE to work with, making this setup favorable for hail and damaging winds. 2 inch PWATs will pool along the boundary, making heavy rain possible as well. When looking at the long term, an upper ridge in the eastern Pacific will continue to build northward. What this means is that the northern stream of energy we've been seeing will continue to be favored. The CONUS upper ridge will be contained in the Rockies. That means the EML will be kept in the Central Plains and Southwest US. That ridge may be held there until late next week. Until we get there, the longwave trough from the weekend will be slow to vacate, with an extension of it lagging back into the CONUS late this weekend. Then more northern stream waves will replace the aforementioned trough into next week. While discrepancies exist on what sort of intensity of synoptic lift will reach Iowa, the mean flow at 500mb is northwest through at least midweek. Pattern recognition would say there will be subtle shortwaves that will propagate along the flow, energizing the stalled front that will bounce around the nearby region. This is why >40% chance of rain can be found in the overnight hours from Friday to Tuesday. There will be heavy rainfall wherever the front ignites each night. It's worth monitoring the forecast for trends on precipitation placement into next week. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1029 PM CDT Wed Aug 6 2025 VFR conditions are expected to largely prevail across the terminals through the period. A low chance for scattered storms remains near sunrise, mainly over western to northern Iowa. The potential for fog also remains mainly over northeastern Iowa, though the overall potential also remains low. Close monitoring of conditions will continue overnight, with updates made as needed. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...Lee DISCUSSION...Jimenez AVIATION...Bury
Hazardous weather outlook, Aug 7, 2:31 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 231 AM CDT Thu Aug 7 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 AM CDT Thu Aug 7 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Widely scattered thunderstorms will occur today, mainly in the morning. The threat of severe weather is low, but a few storms could produce brief gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot weather is forecast on Friday, with heat index values approaching 100 degrees in some areas during the afternoon. Thunderstorm chances will return to the forecast over the weekend and into early next week. Any severe weather threat during that time will be assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 37 min |
| Aug 7, 8:44 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Lucas, Wayne | 4 hr |
| Aug 7, 8:52 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 38 min |
| Aug 7, 9:32 AM CDT | River Flood Watch | DMX | Appanoose | 6 hr |
| Aug 7, 2:42 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 28 hr |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.